Florida, 2023Flash Flooding and Damaging Winds in Florida, June 21 to 26, 2023
June 21 to 26, 2023 · NWS TAE · 20 events in 7 counties and zones
The middle part of June was unusually stormy across the area. Numerous rounds of strong to severe storms impacted the region with multiple squall lines that produced severe winds as well as supercells that produced large hail and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The middle part of June was unusually stormy across the area. Numerous rounds of strong to severe storms impacted the region with multiple squall lines that produced severe winds as well as supercells that produced large hail and tornadoes. Heavy rain also occurred over a multi-day period, which saturated the ground and led to some instances of flash flooding.
The synoptic pattern featured well above average 250 mb zonal wind anomalies, which were traceable back to an active subtropical jet stream. Greater than average instability was also present, in part due to anomalously warm Gulf of Mexico SSTs. This combination of above average shear from the active subtropical jet and above average instability from the warmer than average SSTs provided a synoptic environment favorable for severe weather as upper level shortwaves moving through the area. This pattern persisted for many days, leading to an unusually large amount of severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 21, 5:29 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 21, 5:29 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EDT Wed Jun 21 2023
...New AVIATION...
.NEAR TERM...
(Today and tonight)
Issued at 458 AM EDT Wed Jun 21 2023
After a fairly dry Tuesday, rain and thunderstorms return for
Wednesday. Shower and thunderstorm activity should start off
isolated to scattered in nature this morning and become widespread
throughout the afternoon. PWATs for today are forecast to range from
1.9 to 2.2 inches. This combined with potentially slow moving or
training storms, may lead to heavy down pours and flooding. Outside
of the rain threat, we may observe some strong to severe storms
capable of producing damaging winds. Cloud cover should limit
temperature growth and keep highs in the low to mid 80s. Lows will
be toasty and in the upper 60s to low 70s.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 458 AM EDT Wed Jun 21 2023
A cutoff low will slowly meander its way around eastern CONUS
throughout the short term. As it pulls in relatively drier air from
the NW, we'll finally see our PWATs come down below 2 inches,
although, they'll still be around 1.5 to 2 inches. When combined
with an 800mb flow of 20 to 30 kts the potential for some strong to
severe storms is still possible. The flow is strongest over the FL
Big Bend into SW and south central Georgia and weaker to the west.
As this cutoff low spins it will provide consistent upper-level
support for ascent. This will result in several rounds/bursts of
convection throughout the day. The general motion for storms will be
to move from the SW to the NE, toward the low pressure center. This
has the potential to induce flooding as storms train over the same
area.
Expect daytime highs generally in the mid to upper 80s with
overnight lows generally in the upper 60s to low 70s.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 458 AM EDT Wed Jun 21 2023
An end to the current large scale pattern looks move in this
weekend. As the cutoff low gets absorbed back into the main flow,
some relatively drier northerly air looks to move in this weekend.
PWATs between an inch and 1.5 inches will move into the region from
the NW, thus lowering our PoPs to being generally between 30 and 50%
on Sunday. A more summertime-like pattern is expected for Sunday. By
Monday a trough looks to dive down across eastern CONUS, once again
pulling in southwesterly flow and elevating our moisture across the
region ahead of a cold front. Luckily, it appears that this time the
front will move through quickly with relatively drier and quieter
weather moving into the region by midweek.
Expect daytime highs generally in the upper 80s to low 90s with
overnight lows generally in the low to mid 70s
&&
.AVIATION...
(12Z TAFS)
Issued at 623 AM EDT Wed Jun 21 2023
Kind of a tough forecast for the next 24 hours as we remain under
the influence of an upper-level low. This morning, we're watching
convection over the Gulf and portions of the FL Panhandle.
Satellite also shows some low cloud or fog outside of the high
cloud. Current thinking is most TAF sites should be precip free,
with patchy fog and/or stratus being possible for the next couple
of hours. Expect stratus to bring MVFR to IFR cigs if it occurs.
Later this morning isolated to scattered showers and
thunderstorms will start to develop at or around this time time.
Precipitation becomes more widespread for the afternoon and
evening, which will bring periods of TSRA. Expect cigs and vis to
vary between MVFR to LIFR pending the strength of the storm.
Outside of storms, expect VFR conditions for the afternoon.
Thunder chances may begin to wane after sunset, though wet weather
is looking to prevail for a few hours. After that we could see
another night of stratus.
&&
.MARINE...
Issued at 458 AM EDT Wed Jun 21 2023
Elevated southwesterly flow will continue through the next few days
over the marine areas with conditions near or just above Small Craft
Advisory levels through tonight. Conditions will then gradually
improve through the end of the work week with conditions below
headline criteria expected for the weekend.
&&
.FIRE WEATHER...
Issued at 458 AM EDT Wed Jun 21 2023
Minimal fire weather concerns as wet weather continues across the
tri-state region. The exception being possible pockets of high
dispersions across the FL counties on Thursday. Widespread wetting
rain is expected with flooding being possible as well. Conditions
may start to warm and dry out by the weekend.
&&
.HYDROLOGY...
Issued at 458 AM EDT Wed Jun 21 2023
The overall wet pattern is forecast to continue for the next couple
of days across the region. WPC has portions of the area in a Slight
Risk for excessive rainfall for today and Thursday (and marginal
risk beyond that). A widespread 3-5 inches of additional rain is
expected for many areas, with locally heavier amounts.
Localized flash flooding will be possible over the next few days in
areas that receive the higher rainfall totals. Area rivers are
reacting to recent rainfall, but largely remaining below flood stage
(outside of parts of the Ochlockonee River).
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 85 71 86 72 / 100 80 90 60
Panama City 85 73 86 75 / 90 80 80 60
Dothan 84 69 85 69 / 90 60 80 50
Albany 82 68 84 69 / 100 70 90 50
Valdosta 83 69 84 70 / 90 80 90 60
Cross City 83 71 86 72 / 80 70 90 70
Apalachicola 83 74 85 75 / 90 80 90 70
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from 11 AM EDT /10 AM CDT/ this morning through
Friday evening for FLZ007>019-026>029-034-108-112-114-115-
118-127-128-134.
High Rip Current Risk through late tonight for FLZ108-112-114-
115.
GA...Flood Watch from 11 AM EDT this morning through Friday evening
for GAZ120>131-142>148-155>161.
AL...Flood Watch from 10 AM CDT this morning through Friday evening
for ALZ065>069.
GM...Small Craft Advisory until 8 PM EDT this evening for GMZ730-755-
765-775.
&&
NEAR TERM...KR
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...KR
MARINE...Oliver
FIRE WEATHER...KR
HYDROLOGY...CampIn the hours before
Special weather statement, Jun 21, 2:05 AM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
305 AM EDT Wed Jun 21 2023
ALZ066-067-069-GAZ142-210745-
Dale AL-Henry AL-Houston AL-Early GA-
305 AM EDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of east central Dale,
southern Henry, northeastern Houston and southwestern Early Counties
through 345 AM EDT/245 AM CDT/...
At 305 AM EDT/205 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Headland, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Headland, Blakely, Dothan, Kinsey, Ashford, Cowarts, Webb, Columbia,
Grimes, Avon, Newville, Napier Field, Gordon, Haleburg, Saffold,
Pansey, Tumbleton, Kirkland Crossroads, Sigma and Grandberry
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3146 8517 3136 8487 3125 8491 3125 8492
3120 8493 3109 8506 3120 8537 3130 8545
3140 8544 3147 8534
TIME...MOT...LOC 0705Z 293DEG 30KT 3134 8525
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERLocal storm report, Jun 21, 6:26 AM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
726 AM EDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM Tstm Wnd Gst 1 S Panama City 30.16N 85.67W
06/21/2023 M41 MPH Bay FL Mesonet
Weather Flow site at the Panama City Marina
recorded a 36-kt gust.
&&Special weather statement, Jun 21, 7:19 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
819 AM EDT Wed Jun 21 2023
FLZ015-026-027-115-127-211300-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
819 AM EDT Wed Jun 21 2023
...Strong thunderstorms will impact portions of southwestern Wakulla,
southeastern Liberty and northeastern Franklin Counties through 900
AM EDT...
At 818 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Carrabelle to 8 miles
north of Eastpoint. Movement was east at 20 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carrabelle, Sopchoppy, Morgan Place, Buckhorn, Mcintyre, High Bluff,
Yent Place, Lanark Village, Creels, Sanborn and Curtis Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3016 8441 2988 8451 2977 8494 3002 8486
TIME...MOT...LOC 1218Z 251DEG 19KT 2995 8477 2985 8484
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
33Special weather statement, Jun 21, 7:48 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
848 AM EDT Wed Jun 21 2023
FLZ016>018-211330-
Gadsden FL-Inland Jefferson FL-Leon FL-
848 AM EDT Wed Jun 21 2023
...Strong thunderstorms will impact portions of central Gadsden,
northwestern Jefferson and central Leon Counties through 930 AM
EDT...
At 847 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tallahassee Community College to near Midway.
Movement was east at 25 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tallahassee, Florida State University, Midway, Tallahassee Community
College, Florida A and M, Havana, Quincy, Doak Campbell Stadium, Lake
Bradford, Gaither Community Center, Tallahassee Memorial Hosp, Walker
Ford Community Center, South City, Griffin Heights, Tallahassee
Regional A/P, Governors Square Mall, Midtown, Apalachee Ridge
Estates, Lake Talquin and Levy Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3051 8387 3065 8427 3050 8478 3036 8435
TIME...MOT...LOC 1247Z 254DEG 22KT 3044 8435 3050 8455
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
33Thunderstorm Wind, Leon
- When
- June 21, 8:03 AM EST
- Where
- Leon County, 0.74 mi SW of Macon Community Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.481, -84.277
A large tree was blown down and blocking Meridian Road at Waverly Road.
Thunderstorm Wind, Leon
- When
- June 21, 8:11 AM EST
- Where
- Leon County, 0.62 mi SW of Macon Community Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.484, -84.277
A large tree was blown down and blocking Meridian Road at Sinclair Road.
Thunderstorm Wind, Leon
- When
- June 21, 9:14 AM EST
- Where
- Leon County, 2.5 mi WSW of Baum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.471, -84.126
A tree was blown down near Chaires Cross Road and Hill N Barnes Lane.
Thunderstorm Wind, Franklin
- When
- June 21, 10:30 PM EST
- Where
- Franklin County, 0.41 mi WNW of (Aaf)apalachicola Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.722, -85.026
The Franklin County EOC Weatherstem gusted to 67 mph.
Flash Flood, Dixie
- When
- June 22, 12:58 AM EST to 3:00 AM EST
- Where
- Dixie County, 1 mi SE of Jena to 1.76 mi E of Jena
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.650, -83.358
Significant road flooding was reported via mPing.
Thunderstorm Wind, Franklin
- When
- June 22, 4:34 AM EST
- Where
- Franklin County, 3.66 mi SSW of Eastpoint
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.700, -84.890
The St George Island Bridge WeatherSTEM gusted to 50 knots.
Thunderstorm Wind, Taylor
- When
- June 22, 6:30 AM EST
- Where
- Taylor County, 0.91 mi NE of Adams Beach
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.890, -83.620
Flash Flood, Dixie
- When
- June 22, 1:45 PM EST to 3:00 PM EST
- Where
- Dixie County, 2.1 mi S of Eugene to 3.06 mi S of Eugene
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.580, -83.085
Water was flowing over a portion of Local Road Hudson 19 about 3 miles south of Cross City.
Thunderstorm Wind, Jackson
- When
- June 22, 5:00 PM CST
- Where
- Jackson County, 0.91 mi NW of Graceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.960, -85.520
Trees were blown down in the Graceville area.
Thunderstorm Wind, Jackson
- When
- June 22, 6:07 PM CST
- Where
- Jackson County, Campbellton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.950, -85.400
Trees were blown down in the Campbellton area.
Thunderstorm Wind, Jackson
- When
- June 22, 6:54 PM CST
- Where
- Jackson County, 0.69 mi N of (Mai)marianna Municipal Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.840, -85.180
Thunderstorm Wind, Jackson
- When
- June 22, 7:25 PM CST
- Where
- Jackson County, 0.91 mi NW of Marianna
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.780, -85.240
Trees were blown down in the Marianna area.
Thunderstorm Wind, Leon
- When
- June 22, 8:58 PM EST
- Where
- Leon County, 2.97 mi W of Iamonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.660, -84.210
A power line was blown down along County Road 12.
Thunderstorm Wind, Walton
- When
- June 22, 8:27 PM CST
- Where
- Walton County, 3.51 mi S of Freeport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.440, -86.140
A power line was blown down.
Thunderstorm Wind, Calhoun
- When
- June 22, 9:26 PM CST
- Where
- Calhoun County, 0.91 mi NW of Clarksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 30.440, -85.190
A tree was blown down onto a power line.
Thunderstorm Wind, Taylor
- When
- June 23, 1:14 AM EST
- Where
- Taylor County, 2.16 mi SSW of Bucell Junction
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.030, -83.560
A power line was blown down along Beach Road.
Thunderstorm Wind, Leon
- When
- June 23, 6:50 PM EST
- Where
- Leon County, 2.26 mi SW of Pisgah Church
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.530, -84.180
A tree was blown down near Centerville Road and Pimlico Dr.
Thunderstorm Wind, Leon
- When
- June 23, 6:50 PM EST
- Where
- Leon County, 2.26 mi NE of Killearn Estates
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.530, -84.190
A tree was blown down near Centerville Road and McLaughlin Dr.
Thunderstorm Wind, Leon
- When
- June 23, 7:00 PM EST
- Where
- Leon County, 1.5 mi NNE of Baum
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.510, -84.080
A tree was blown down near Mahan and Baum Road.
Thunderstorm Wind, Walton
- When
- June 26, 3:55 AM CST
- Where
- Walton County, 0.6 mi W of Portland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.510, -86.200
A tree was blown down on Highway 20.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 21 to 24, 20237 deaths · 5 events
- Tornadoes and Hail in Texas, June 21, 20234 deaths · 15 injured · EF3 · 16 events
- Rip Current in South Carolina, June 21, 20231 death · 1 event
- Excessive Heat in Texas, June 21, 20231 death · 1 event
- Lightning Strike in Nebraska, June 21, 20231 death · 1 event
- Rip Current in Illinois, June 21, 20231 death · 1 event
- Damaging Winds in Texas, June 21, 2023$2.6 million · 84 kt wind · 19 events
- Hail and Damaging Winds in Texas, June 21, 2023$2.6 million · 78 kt wind · 11 events
- Damaging Winds in North Dakota, June 21 to 22, 20231 injured · $457,000 · 109 kt wind · 12 events
- Tornadoes and Hail in Texas, June 21 to 23, 2023$85,000 · EF1 · 16 events
- Hail and Damaging Winds in Texas, June 21, 2023$114,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Texas, June 21, 20231 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112008, 1112009, 1112011, 1112012, 1111838, 1111642, 1111643, 1111835, 1111644, 1111645, 1111646, 1111647, 1111649, 1111648, 1111650, 1111651, 1111652, 1111653, 1111654, 1111655.